Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 403, NWS Memphis, TN

September 2, 2012Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Sep 2, 2012, 6:03 PM CDT for Itawamba County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2012, 6:03 PM CDT (23:03 UTC)
Expired
Sep 2, 2012, 6:30 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS54 KMEG 022303
SVRMEG
MSC057-022330-
/O.NEW.KMEG.SV.W.0403.120902T2303Z-120902T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT SUN SEP 2 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MANTACHIE...OR NEAR FULTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FULTON.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3444 8816 3438 8816 3437 8816 3431 8816
      3430 8817 3418 8819 3425 8852 3443 8851
      3447 8818 3446 8815
TIME...MOT...LOC 2303Z 272DEG 23KT 3434 8840

$$


30/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:08 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 2, 4:08 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT SUN SEP 2 2012

.DISCUSSION...19Z SURFACE ANALYSIS PLACES THE REMNANT LOW OF ISAAC
NEAR OLNEY ILLINOIS WITH THE UPPER LEVEL CIRCULATION CENTERED
ACROSS SOUTHERN INDIANA. WIDESPREAD CLOUD COVER THIS MORNING HAS
SINCE DISSIPATED ACROSS MUCH OF THE MID SOUTH. TEMPERATURES AS OF
3 PM CDT RANGE FROM THE 80S ACROSS WEST TENNESSEE NEAR THE
TENNESSEE RIVER AND UPPER 80S TO LOWER 90S ACROSS THE REMAINDER OF
THE MID SOUTH. STRONG TO SEVERE THUNDERSTORM POTENTIAL FOR THE
REMAINDER OF THIS AFTERNOON INTO THIS EVENING AND ALSO MONDAY
ACROSS PORTIONS OF THE MID SOUTH ARE THE MAIN FORECAST CONCERNS
IN THIS AFTERNOON/S FORECAST ISSUANCE.

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...A COUPLE OF SHORTWAVE
TROUGHS ASSOCIATED WITH THE REMNANT LOW /ISAAC/ ARE LOCATED ACROSS
SOUTHERN MISSOURI INTO KENTUCKY AND ANOTHER ONE CURRENTLY MOVING
THROUGH THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON.
VISIBLE SATELLITE TRENDS SHOW A DECENT CU FIELD DEVELOPING ALONG
THE I-40 CORRIDOR AND ACROSS PORTIONS OF NORTHEAST MISSISSIPPI.
KNQA/KGWX WSR-88D RADAR TRENDS OVER THE PAST HOUR HAVE SHOWN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS...PREDOMINANTLY
ACROSS NORTHEAST MISSISSIPPI.

LATEST SHORT TERM MESOSCALE TRENDS INDICATE SURFACE BASED CAPE
VALUES BETWEEN 3000-4000 J/KG...LI/S BETWEEN -6 TO -7...0-1 KM
STORM RELATIVE HELICITY VALUES AROUND 100 M2/S2 /FORECAST TO
INCREASE TO 150-200 M2/S2...AND PRECIPITABLE WATER VALUES AROUND 2
INCHES. THIS SUGGESTS ANY THUNDERSTORMS THAT REACH SEVERE LIMITS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AS THE PRIMARY
SEVERE WEATHER THREAT AND TORNADOES AS A SECONDARY SEVERE WEATHER
THREAT. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE THUNDERSTORMS DUE TO AMPLE LOW LEVEL MOISTURE
ALREADY IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY. STILL THINK
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTH
MISSISSIPPI.

SHORT TERM MODELS INDICATE THE REMNANT LOW WILL MOVE EAST
SOUTHEAST TOWARDS EAST TENNESSEE ON MONDAY. A SHORTWAVE TROUGH
ASSOCIATED WITH THE REMNANT LOW WILL MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY ON MONDAY. THUS...A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST...MAINLY COINCIDENT WITH DAYTIME
HEATING MONDAY AFTERNOON INTO MONDAY EVENING ACROSS NORTHEAST
MISSISSIPPI. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG TO
SEVERE WITH DAMAGING WINDS AS THE PREDOMINANT SEVERE WEATHER
THREAT. AN ISOLATED THUNDERSTORM THREAT MAY PERSIST INTO TUESDAY
AFTERNOON. HOWEVER...AT THIS TIME THINK MOST AREAS WILL REMAIN
RAIN FREE.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS LONG TERM
MODELS INDICATE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST
ACROSS THE MID SOUTH THROUGHOUT THE LONG TERM FORECAST AS A QUASI-
STATIONARY BOUNDARY DROPS INTO THE MID SOUTH TUESDAY NIGHT AND
WEDNESDAY AND A TRAILING COLD FRONT ARRIVES NEXT WEEKEND.
THUS...CONTINUED WITH SLIGHT CHANCE/CHANCE POPS THROUGH THIS
TIMEFRAME. AFTER THE COLD FRONT PASSES THROUGH THE MID SOUTH NEXT
WEEKEND...TEMPERATURES MAY FALL TO NEAR NORMAL TO SLIGHTLY NORMAL
VALUES FOR SEPTEMBER.

CJC

&&

.AVIATION...
18Z TAFS

NOT MUCH CHANGE IN THE THINKING FROM THE MORNING UPDATE...WAITING
FOR SHOWERS/THUNDERSTORMS TO BEGIN DEVELOPING ACROSS THE MIDSOUTH.
EXPECTING THE STRONGEST AND GREATEST COVERAGE OF STORMS ACROSS
NORTH MISSISSIPPI...AND POSSIBLY WEST TENNESSEE...BUT SOUTH AND
EAST OF MKL AND MEM. ANY SHOWERS WILL LIKELY BE BRIEF...BUT HEAVY
CAPABLE OF REDUCING VISIBILITY TO LESS THAN 2SM FOR A SHORT PERIOD
OF TIME. IN ADDITION...STORMS COULD GENERATE LOCALLY GUSTY WINDS.
WILL LIKELY AMEND TUP AND POSSIBLY MEM AND MKL AFTER SHOWERS
DEVELOP AND WE CAN GET A BETTER IDEA REGARDING TIMING. SOME
CLEARING OF THE PERSISTENT MVFR CLOUDS IS LIKELY TONIGHT AT
JBR...BUT A REPEAT OF THE LAST 2 NIGHTS IS EXPECTED AT MEM...MKL
AND TUP. MVFR TO POSSIBLY IFR CIGS CAN BE EXPECTED. PATCHY FOG IS
ALSO A POSSIBILITY AT ALL SITES...BUT LEAST LIKELY AT MEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  94  77  96 /  40  10  10  10
MKL  72  90  72  93 /  40  10  10  10
JBR  72  93  73  95 /  20  10  10  10
TUP  73  93  74  93 /  60  40  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 3:48 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT SUN SEP 2 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031545-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
348 PM CDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT ACROSS AREAS MAINLY SOUTH OF I-40. THE MAIN THREAT WILL BE
DAMAGING WINDS WITH A TORNADO AS A SECONDARY THREAT. LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF NORTH MISSISSIPPI ON MONDAY. DAMAGING WINDS IS THE MAIN
THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED
FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS ACROSS AREAS SOUTH OF I-40
LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Sep 2, 1:15 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 PM CDT SUN SEP 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     HENNING                 35.67N 89.58W
09/01/2012                   LAUDERDALE         TN   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE, SOME ACROSS MAJOR ROADS

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:04 PM CDTSpecial Weather StatementMEGTunica56 min
Sep 1, 8:07 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tunica38 min
Sep 1, 8:21 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tate, Tunica54 min
Sep 1, 8:34 PM CDTAreal Flood AdvisoryMEGDeSoto86 min
Sep 1, 8:52 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall38 min
Sep 1, 9:03 PM CDTSpecial Weather StatementMEGPanola, Quitman42 min
Sep 1, 9:17 PM CDTSpecial Weather StatementMEGDeSoto, Marshall, Tate28 min
Sep 1, 9:30 PM CDTSpecial Weather StatementMEGCoahoma30 min
Sep 1, 9:44 PM CDTSpecial Weather StatementMEGMarshall, Tate46 min
Sep 1, 9:46 PM CDTSpecial Weather StatementMEGPanola, Quitman29 min
Sep 1, 10:01 PM CDTTornado WarningMEGBenton, Marshall22 min
Sep 1, 10:04 PM CDTSpecial Weather StatementMEGCoahoma41 min
Sep 1, 10:17 PM CDTSpecial Weather StatementMEGBenton, Marshall43 min
Sep 1, 11:07 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tippah38 min
Sep 2, 5:11 PM CDTSevere Thunderstorm WarningMEGItawamba, Tishomingo19 min
Sep 2, 5:36 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Union39 min
Sep 2, 6:34 PM CDTTornado WarningMEGItawamba18 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.